Alert archive / Tennessee / Flash Flood Warnings in 2014

Flash Flood Warning 114, NWS Memphis, TN

August 11, 2014Lake County, Obion County, Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 11, 2014, 2:57 AM CDT for Lake County, Obion County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2014, 2:57 AM CDT (07:57 UTC)
Expired
Aug 11, 2014, 5:00 AM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Lake County, TN, Obion County, TN

The radar

The Paducah radar (KPAH), 84 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 8.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2014-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2014-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1812 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

676 
WGUS54 KMEG 110757
FFWMEG
TNC095-131-111000-
/O.NEW.KMEG.FF.W.0114.140811T0757Z-140811T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
257 AM CDT MON AUG 11 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAKE COUNTY IN NORTHWEST TENNESSEE...
  OBION COUNTY IN NORTHWEST TENNESSEE...

* UNTIL 500 AM CDT

* AT 257 AM CDT... 1 TO 3 INCHES OF RAINFALL HAS OCCURRED IN THE PAST
  90 MINUTES. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1 
  TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO UNION CITY
  AND REELFOOT LAKE STATE PARK.

 THIS WARNING ALSO INCLUDES AREAS NEAR REELFOOT LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3651 8883 3647 8881 3641 8882 3640 8887
      3641 8895 3630 8896 3625 8953 3632 8962
      3634 8961 3633 8955 3635 8952 3642 8955
      3650 8953 3650 8948 3646 8948 3650 8941
      3652 8930

$$
1 follow-up statement
167 
WGUS74 KMEG 110912
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
412 AM CDT MON AUG 11 2014

TNC095-131-110923-
/O.CAN.KMEG.FF.W.0114.000000T0000Z-140811T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAKE TN-OBION TN-
412 AM CDT MON AUG 11 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR OBION AND LAKE
COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3651 8883 3647 8881 3641 8882 3640 8887
      3641 8895 3630 8896 3625 8953 3632 8962
      3634 8961 3633 8955 3635 8952 3642 8955
      3650 8953 3650 8948 3646 8948 3650 8941
      3652 8930

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 11:29 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 10, 11:29 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1129 PM CDT SUN AUG 10 2014

.UPDATE...AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 859 PM CDT SUN AUG 10 2014/

DISCUSSION...00Z UPPER AIR ANALYSIS THIS EVENING PLACES A 500 MB
MID LEVEL TROUGH AXIS LOCATED ACROSS THE UPPER MIDWEST AND
PORTIONS OF MISSOURI AND EAST KANSAS. REGIONAL WSR-88D RADAR
TRENDS INDICATE INCREASED COVERAGE OF SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS PORTIONS OF SOUTH CENTRAL/SOUTHEAST MISSOURI
AND NORTH CENTRAL ARKANSAS THIS EVENING IN RESPONSE TO THIS MID
LEVEL SHORTWAVE TROUGH. LATEST MESOANALYSIS YIELDS SURFACE BASED CAPE
VALUES AROUND BETWEEN 2000-2500 J/KG...SURFACE BASED LI/S AROUND
-6. LATEST SHORT TERM TRENDS INCLUDING THE 11/00Z HRRR RUN
INDICATE A POTENTIAL FOR UPSTREAM SHOWERS AND THUNDERSTORMS TO
MOVE INTO PORTIONS OF NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL IN THE NEXT FEW HOURS AND SPREAD ACROSS THE REMAINDER OF
THE MID SOUTH OVERNIGHT. WILL MAKE ADJUSTMENTS TO RAIN CHANCES TO
ACCOUNT FOR SHORT TERM CONVECTIVE TRENDS AND ADJUST ANY OTHER
ELEMENTS AS NEEDED.

UPDATED GRIDS WILL BE AVAILABLE SHORTLY.

CJC

PREV DISCUSSION... /ISSUED 624 PM CDT SUN AUG 10 2014/

UPDATE...AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 316 PM CDT SUN AUG 10 2014/

A STATIONARY FRONT CURRENTLY STRETCHES ACROSS SOUTHERN MISSOURI
THIS AFTERNOON. THIS FRONT WILL SLIDE INTO THE MIDSOUTH ON MONDAY
AS A COLD FRONT. SHOWERS AND THUNDERSTORMS ARE BEGINNING TO FIRE
ALONG THE FRONT. THESE SHOWERS AND THUNDERSTORMS MAY DEVELOP INTO
A LINE LATER THIS EVENING. THE LINE MAY BEGIN TO PUSHING INTO
NORTHEAST ARKANSAS LATE TONIGHT INTO THE EARLY MORNING HOURS.
MEANWHILE...EXPECT DIURNAL SHOWERS AND THUNDERSTORMS THAT ARE CURRENTLY
OCCURRING NEAR THE TENNESSEE RIVER AND ACROSS NORTHWEST
MISSISSIPPI TO DIE OUT DURING THE EARLY EVENING HOURS. ANOTHER
HUMID NIGHT IS EXPECTED ACROSS THE MIDSOUTH. LOWS WILL BE IN THE
LOWER TO MID 70S.

EXPECT SOME LINGERING CONVECTION MONDAY MORNING ACROSS NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL AND WEST TENNESSEE FROM IS LEFT
OF LINE THAT MOVES IN DURING THE OVERNIGHT HOURS AHEAD OF THE
APPROACHING COLD FRONT. REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS
WILL OCCUR ALONG THE COLD FRONT MONDAY AFTERNOON. SOME STORMS MAY
BECOME SEVERE PRODUCING LARGE HAIL...DAMAGING WINDS...AND FLASH
FLOODING. HIGHS WILL BE IN THE UPPER 80S TO LOWER 90S.

THE COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD MONDAY NIGHT.
LINGERING CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR MAINLY
ACROSS WEST TENNESSEE NEAR THE MISSISSIPPI BORDER INTO NORTH
MISSISSIPPI. COOLER AND DRIER AIR MAY BEGIN TO FILTER INTO THE
MISSOURI BOOTHEEL...NORTHEAST ARKANSAS...AND NORTHWEST TENNESSEE
DURING THE EARLY MORNING HOURS.

TUESDAY THROUGH FRIDAY WILL BE BEAUTIFUL ACROSS THE MIDSOUTH. SFC
HIGH PRESSURE WILL MOVE INTO THE AREA FROM THE UPPER MIDWEST. EXPECT
COOLER TEMPERATURES WITH LOW HUMIDITY AND PLENTY OF SUNSHINE.
HIGHS WILL BE IN THE 80S WITH LOWS IN THE MID 50S TO MID 60S.

PATTERN BECOMES UNSETTLED ONCE AGAIN BY NEXT WEEKEND AS SFC HIGH
SHIFTS EAST. WEAK NORTHWEST FLOW ALOFT WILL ALLOW A COUPLE OF
DISTURBANCES TO MOVE THROUGH THE REGION SETTING OFF ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS. HUMIDITY WILL ALSO RETURN TO
THE AREA.

KRM

&&

.AVIATION...06Z TAF CYCLE
NO THUNDERSTORMS ARE EXPECTED AT ANY TAF SITE FOR THE NEXT SEVERAL
HOURS. EXPECT MAINLY VFR CONDITIONS THROUGH THE PERIOD ALTHOUGH
SOME MVFR CIGS AND VIS ARE POSSIBLE LATE TONIGHT/EARLY TOMORROW.

AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL APPROACH THE
REGION LATER TONIGHT AND MONDAY MORNING. AS A RESULT EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THOUGH TIMING IS A
PROBLEM SO OPTED TO CONTINUE VCTS FOR NOW STARTING LATER TONIGHT.
EXPECT SOME LIGHT FOG AT KMKL AND KTUP LATER TONIGHT. WINDS WILL BE
GENERALLY LIGHT FROM THE SW/WSW.

STORMS SHOULD COME TO AN END DURING THE EARLY TO MIDDLE PART OF THE
AFTERNOON AT JBR....MEM...THEN MKL AS THE FRONT PASSES.  WINDS WILL
SHIFT FROM THE NORTHWEST. UNLESS THE FRONT STALLS...IT SHOULD
MOVE THROUGH TUP AFTER SUNSET.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 10, 10:29 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1029 PM CDT SUN AUG 10 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-111100-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1029 PM CDT SUN AUG 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL OVERNIGHT
ACROSS PORTIONS OF THE MID SOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NUMEROUS THUNDERSTORMS ARE EXPECTED MONDAY. A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE. DAMAGING WINDS...HAIL...AND HEAVY
RAINFALL WITH FLASH FLOODING MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE
RELAY ANY REPORTS OF SEVERE WEATHER OR FLASH FLOODING TO THE
NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS TENNESSEE.

Nearby

Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.